Winter Weather, Southern Berkshire
- When
- December 28, 6:00 AM EST to December 29, 7:00 AM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A low pressure system and an upper level disturbance moved over the region Monday, December 28th, resulting in a light to moderate snowfall. A tight pressure gradient developed Tuesday morning, December 29th, as the low strengthened and headed northeast, while high pressure built in from the west.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system and an upper level disturbance moved over the region Monday, December 28th, resulting in a light to moderate snowfall. A tight pressure gradient developed Tuesday morning, December 29th, as the low strengthened and headed northeast, while high pressure built in from the west. Strong northwest winds with gusts of 30 to 50 mph led to blowing and drifting of the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 28, 3:50 AM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EST MON DEC 28 2009
.SYNOPSIS...
OUR REGION WILL ENDURE A ONE TWO PUNCH...AND END UP IN THE ICEBOX
WHEN ITS DONE. FIRST A POTENT UPPER LEVEL WEATHER SYSTEM WILL RACE
ACROSS NEW YORK AND NEW ENGLAND...DRAGGING A COLD FRONT AND
BRINGING A BURST OF SNOW TODAY. TONIGHT AN ARCTIC FRONT WILL SWEEP
THROUGH THE REGION...AND BE FOLLOWED BY STRONG WINDS AND BITTER
COLD. LATE TUESDAY AND WEDNESDAY HIGH PRESSURE WILL MOVE FROM THE
MIDWEST TO THE ATLANTIC SEABOARD. ANOTHER STORM SYSTEM ORGANIZE
ALONG THE CAROLINA COAST THURSDAY AND APPROACH OUR REGION TO END
THE YEAR.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1ST OF A ONE TWO PUNCH IS A POWERFULL AND ENERGETIC 500HPA CUT
OFF AND ITS SFC LOW OPENING UP AND RACING EAST FROM LK ERIE. IT WILL
MOVE ACROSS OUR REGION BY AFTN. THIS IS A CUTOFF LOOKING FOR TROUBLE.
FORTUNATELY IT WILL BE RATHER MOISTURE STARVED ONLY HAVING WHAT IT
CAN SQUEEZE OUT OF GRTLKS AND A CDFNT...BUT IT WILL PRODUCE A BURST
OF SNOW IN MOST AREAS FOR 2-4 HOURS WITH MAYBE AN HOUR IN MID HUDSON
VLY...AND TO ITS N MUCH OF THE DAY IN THE ADRNDKS. THE SFC LOW
WILL REALLY GET GOING LATER ONCE IT GETS OUT INTO N ATLC. MOST
AREAS SEE A TENTH OR TWO LIQ EQ WITH THIS SYSTEM...AND UNTIL IT
DRAGS CDFNT #1 ACROSS REGION 850HPA TEMPS ARE ONLY -5C OR SO. THIS
WOULD SUPPORT SNOW RATIOS OF 11 TO 1 AT BEST. MOST RECENT SREF
FLUMES PRODUCE EVERYTHING FROM A DUSTING TO 2 INCHES AT ALB.
SINCE THIS IS ONLY PART ONE AND ANOTHER SHOT OF SNOW IS IN NEXT
PERIOD..PVS SHIFT POSTED WINTER STORM WARNING FOR NORTHERN
HERKIMER COUNTY STARTING AT 4 AM TDY AND ENDING AT NOON ON TUESDAY
AND A WINTER WEATHER ADVISORY FOR THE WESTERN MOHAWK VALLEY...
SOUTHERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS FOR THE SAME
TIME PERIOD. WILL LEAVE THESE IN PLACE..BUT FINAL SNOW AMOUNTS MAY
BE LOWER THAN PVS PACKAGE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
PART TWO ARRIVES IN FORM OF BOTH A STRONG 500HPA SHORT WAVE AND
THE ARCTIC CDFNT...WHICH SWEEPS ACROSS RGN TNGT AS PART OF THE
PROCESS OF CARVING OUT A FULL LATITUDE TROF OVER EASTERN NORTH
AMERICA.
DURING THE PERIOD BTWN THESE SYSTEMS A BRIEF WINDOW OF FAVORABLE
CONDS E OF LK ONTARIO AND SINGLE BAND FIRES AND SETS UP ON 270-290
VECTOR FM 17UTC MONDAY TILL ARCTIC FRONT COMES THRU AND TURNS LLVL
FLOW TO THE NORTH. NAM SUGGESTS THIS...WRF SHOWS IT CLEARLY. THIS
SUPPORTS THAT THERE WILL BE A LK EFFECT EVENT IN THE AREAS WHERE
THE FLAGS ARE IN BETWEEN THE TWO SYNOPTIC EVENTS WITH SNOW TO LIQ
RATIOS PUSHING 20 DUE TO COOLING.
FINALLY AS THE 500HPA SHORTWAVE AND ARCTIC CDFNT COMES THROUGH
THERE WILL BE ANOTHER BURST OF SNOW. BY 12UTC TUESDAY THE TROF BASE
IS OVER NEW ENGLAND THE FRONTS OFFSHORE AND ITS ALL PHASING AS
BOMBOGENISUS TAKES PLACE OVER MARITIMES. THERE WILL BE LINGERING
-SHSN BUT LOW LEVEL FLOW BCMS UNFAVORABLE FOR LK EFFECT IN OUR
FCA. HWVR THIS CREATES VERY STRONG WIND GRADIENT AND ALLOWS THE
ARCTIC AIR TO POUR INTO THE REGION ON STRONG NW WINDS. WIND CHILL
ADVISORIES/WARNINGS MAY BE NEEDED TUESDAY.
LATE TUES THE TROF AXIS IS OFFSHORE AND LARGE SFC HIGH BEGINS
BUILDING EAST FM GRT PLAINS. LEAVES MOST OF AREA CLEARING OUT AND
VERY COLD TUES AFTN.
ARCTIC AIR MASS WILL STILL BE ENTRENCHED ACROSS THE REGION TUE
NIGHT...WITH NORTHWEST WINDS GRADUALLY DIMINISHING BUT STILL QUITE
BREEZY. EVEN WITH A PERSISTENT BREEZE...MIN TEMPS STILL EXPECTED TO
BE IN THE SINGLE DIGITS FROM THE MOHAWK VALLEY AND CAPITAL REGION
SOUTHWARD...WITH BELOW ZERO READINGS. THERE WILL LIKELY BE WIND
CHILL ADVISORIES NEEDED FOR A PORTION OF THE AREA...ESPECIALLY
ACROSS THE HIGHER TERRAIN. OTHERWISE...DRY CONDITIONS SHOULD PREVAIL
AS SUBSIDENCE INVERSION FORECAST TO BE VERY LOW LESS THAN 3000 FT.
SURFACE RIDGE BUILDS IN WED MORNING...WITH THE CENTER OF THE HIGH
MOVING ACROSS THE CENTRAL APPALACHIANS. ARCTIC AIR MASS STARTS TO
LOOSEN ITS GRIP WED AFTN...ALTHOUGH AFTER A COLD START TEMPS ONLY
EXPECTED TO REBOUND INTO THE LOWER TO MID 20S...WITH UPPER TEENS IN
THE DACKS. SOME MID LEVEL CLOUDS MAY INCREASE AS A VERY WEAK
WARM-FRONT APPROACHES.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A POTENTIALLY ACTIVE LONG TERM FORECAST SHAPING UP...INCLUDING THE
NEW YEARS HOLIDAY. HIGH PRESSURE MOVES EAST OF THE AREA WED NIGHT
INTO NEW YEARS EVE DAY...AS SOUTHERN STREAM ENERGY LIFTS
NORTHEASTWARD ALONG THE MID ATLANTIC COAST. MODELS HAVING A
DIFFICULT TIME RESOLVING DEVELOPMENT AND TRACK OF POTENTIAL COASTAL
LOW...AS ADDITIONAL SHORT WAVE ENERGY FEEDS INTO THE UPPER LEVEL
TROF. LATEST 00Z GUIDANCE...INCLUDING GFS/ECMWF AND GFS ENSEMBLES
ALL INDICATING INCREASING CHANCES FOR MEASURABLE PRECIP STARTING NEW
YEARS EVE NIGHT LASTING INTO AT LEAST NEW YEARS DAY. SO WILL
INCREASE POPS TO LIKELY ACROSS MUCH OF THE AREA.
THE MAIN CONCERN AND FORECAST CHALLENGE IS HOW MUCH QPF RESULTS FROM
THIS SYSTEM. IF...WHEN AND WHERE PHASING OF NORTHERN STREAM ENERGY
TAKES PLACES WILL BE CRITICAL FOR DETERMINING THE DURATION OF THE
STORM AND QPF AMOUNTS...WHICH COULD BE SIGNIFICANT. AS OF NOW THE
GFS IS MOST AGGRESSIVE WITH TRACKING THE LOW CENTER JUST EAST OF THE
AREA...WHICH WOULD PUT OUR AREA IN THE HEAVY QPF SWATH ON THE
NORTHWEST SIDE OF THE STORM. ALSO...THE GFS DEPICTS PHASING TAKES
PLACE ON NEW YEARS DAY WITH THE LOW BECOMING VERTICALLY STACKED OVER
THE WEEKEND AND SITTING IN PLACE ACROSS CENTRAL NEW ENGLAND. THE
ECMWF SHOWS PHASING...BUT NOT UNTIL SAT AND TAKES PLACE FARTHER EAST
THAN THE GFS IS DEPICTING...IN THE GULF OF MAINE WITH THE HEAVIEST
QPF ACROSS NORTHERN NEW ENGLAND. BOTH MODELS SHOWING SIGNIFICANT QPF
BUT LARGE LOCATION AND TIMING DIFFERENCES EXIST. AGAIN...A DECENT
CHANCE OF MEASURABLE PRECIP ALTHOUGH WHETHER WE RECEIVE SIGNIFICANT
AMOUNTS IS UNCERTAIN AT THIS TIME.
SIGNALS IN ENSEMBLE DATA STARTING TO REVEAL POTENTIAL FOR
SIGNIFICANT QPF...AS 850MB U-COMP WIND ANOMALY OF -3 TO -4 SD NOW
SHOWING UP ACROSS NORTHERN NEW ENGLAND. ALSO...250MB U-COMP WIND
ANOMALY OF BETWEEN -2 TO -3 SD DEPICTING STORM BECOMING CUT-OFF AND
LINGERING FOR A WHILE. SO...WHERE IT SNOWS THERE COULD BE
SIGNIFICANT ACCUMULATIONS. THERE IS ENOUGH OF A POSSIBILITY TO
MENTION POTENTIAL FOR ACCUMULATING SNOW IN THE HWO.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
ENERGETIC 500HPA LOW IS RACING EAST FM E GRTLKS AND WILL CROSS
THE REGION TODAY. FOR REST OF THE NIGHT IT HAS SPREAD MID CLOUDS
OVER FCA...SHUTTING OFF RAD FOG THREAT. SO REST OF THE NIGHT
SHOULD REMAIN VFR WITH LT VRBL WINDS BCMG LIGHT SOUTHERLY BY
MORNING.
AS THIS 500HPA CUT OFF MOVES INTO AREA...CONDITIONS WILL DETERIORATE
TO MVFR/IFR QUICKLY FOR 2-4 HOURS AS AREA OF SNOW...BLOWING
SNOW...CIGS MOVES EAST DURING PERIOD FM 12-18UTC. THIS WILL END
WITH 1ST CDFNT PASSAGE. MVFR/IFR CONDS WILL PERSIST DOWNWIND OF LK
ONTARIO INTO W ADIRONDACKS AND WESTERN MOHAWK VLY..BUT ELSEWHERE
BKN020-030 CIGS AND P6SM VSBY WILL BE COMMON DURING AFTN AND ERLY
EVENING AHEAD OF APPROACHING ARCTIC CDFNT OTHER THAT SCT -SHSN.
WINDS DURING AFTN WILL TURN WEST 10-20MPH AND GUST TO 30MPH IN
MOHAWK VLY.
TONIGHT ARCTIC CDFNT WILL SWEEP THRU ALSO ACCOMPANIED BY 1-2
HOUR BURST OF SNOW AND IFR CONDS WITH ITS PASSAGE. MAIN THREAT IN
ITS WAKE WILL BE STRONG WINDS 15-30KTS AND POSSIBLE LLWS CONDS.
OUTLOOK...
TUE...VFR/MVFR...CHC -SHSN.
TUE NGT-THU...VFR...NO SIG WX.
THU NGT-FRI...VFR...CHC MVFR/IFR -SN OR -SHSN
&&
.HYDROLOGY...
MOST RIVERS ARE NOW RECEDING. THE STILL RIVER AT BROOKFIELD HAS JUST
GONE BELOW FLOOD STAGE AS OF 400 AM...SO WILL CANCEL FLOOD WARNING
THERE. NO OTHER FLOOD WARNINGS IN EFFECT.
THE NEXT SYSTEM MOVING THROUGH TODAY INTO TUESDAY MORNING IS
EXPECTED TO BRING SNOW WITH MOST AREAS SEEING A FEW INCHES...EXCEPT
HIGHER AMOUNTS ARE EXPECTED ACROSS THE NORTHERN MOUNTAINS AND
WESTERN MOHAWK VALLEY WHERE A WINTER STORM WARNING AND WINTER
WEATHER ADVISORIES ARE IN EFFECT...SEE THE ALY WATCHES...WARNINGS
AND ADVISORIES SECTION BELOW FOR SPECIFIC ZONES. DRY WEATHER WILL
RETURN FOR TUESDAY AFTERNOON INTO WEDNESDAY AND WITH VERY COLD AIR
IN PLACE ACROSS THE REGION...RIVERS IN MOST PLACES WILL ADD SEVERAL
INCHES OF ICE.
ANOTHER STORM MAY IMPACT THE REGION NEW YEARS EVE AND NEW YEARS DAY.
QPF AMOUNTS ARE UNKNOWN AT THIS TIME...BUT COULD BE SIGNIFICANT. AT
THIS TIME IT APPEARS MOST OF THE PRECIP IS LIKELY TO FALL AS SNOW
FOR MUCH OF THE AREA. STILL MUCH UNCERTAINTY EXISTS REGARDING THIS
SYSTEM.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY UNTIL NOON EST TUESDAY FOR NYZ033-038-
042-082.
WINTER STORM WARNING UNTIL NOON EST TUESDAY FOR NYZ032.
MA...NONE.
VT...WINTER WEATHER ADVISORY UNTIL NOON EST TUESDAY FOR VTZ013-014.
&&
SYNOPSIS...SNYDER
NEAR TERM...SNYDER
SHORT TERM...SNYDER/JPV
LONG TERM...JPV
AVIATION...SNYDER
HYDROLOGY...11/JPVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 425 AM EST MON DEC 28 2009 NYZ032-291200- NORTHERN HERKIMER- 425 AM EST MON DEC 28 2009 ...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER COUNTY IN EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. THE COMBINATION OF ARCTIC COLD AND STRONG WINDS MAY PRODUCE WIND CHILLS LOW ENOUGH FOR ADVISORIES AND POSSIBLY WARNINGS TUESDAY THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR A COASTAL STORM TO BRING ACCUMULATING SNOWFALL TO THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT...POSSIBLY IMPACTING THE NEW YEARS HOLIDAY. THERE IS STILL MUCH UNCERTAINTY AS TO THE STORM TRACK AND SNOWFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE. NYZ033-038-042-082-VTZ013-014-291200- HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN-NORTHERN FULTON- BENNINGTON-WESTERN WINDHAM- 425 AM EST MON DEC 28 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND WESTERN MOHAWK VALLEY OF EAST CENTRAL NEW YORK AND THE SOUTHERN GREEN MOUNTAINS OF SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. THE COMBINATION OF ARCTIC COLD AND STRONG WINDS MAY PRODUCE WIND CHILLS LOW ENOUGH FOR ADVISORIES AND POSSIBLY WARNINGS TUESDAY THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR A COASTAL STORM TO BRING ACCUMULATING SNOWFALL TO THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT...POSSIBLY IMPACTING THE NEW YEARS HOLIDAY. THERE IS STILL MUCH UNCERTAINTY AS TO THE STORM TRACK AND SNOWFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE. CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-083-084- VTZ015-291200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN- SOUTHERN WASHINGTON-EASTERN WINDHAM- 425 AM EST MON DEC 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...THE LAKE GEORGE SARATOGA REGION...EASTERN MOHAWK VALLEY....GREATER CAPITAL DISTRICT...EASTERN CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK...AND EXTREME SOUTHEAST VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR SOME SNOW SQUALLS TODAY...AS A STRONG UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. SNOWFALL ACCUMULATIONS WILL BE LIGHT BUT A QUICK INCH OR SO COULD ACCUMULATE IN LESS THAN A HALF HOUR. ALSO THE VISIBILITY WILL BE SIGNIFICANTLY REDUCED TO NEAR ZERO WITHIN ANY SQUALLS...CREATING HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE COMBINATION OF ARCTIC COLD AND STRONG WINDS MAY PRODUCE WIND CHILLS LOW ENOUGH FOR ADVISORIES TUESDAY THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR A COASTAL STORM TO BRING ACCUMULATING SNOWFALL TO THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT...POSSIBLY IMPACTING THE NEW YEARS HOLIDAY. THERE IS STILL MUCH UNCERTAINTY AS TO THE STORM TRACK AND SNOWFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204715, 204713.